Alert archive / Colorado / Freeze Warnings in 2011

Freeze Warning 13, NWS Grand Junction, CO

September 22, 2011Gunnison County, Montrose County, Colorado

NWS Grand Junction, CO issued this freeze warning at Sep 22, 2011, 1:45 PM MDT for Gunnison County, Montrose County, Colorado. It took effect at Sep 23, 2011, 3:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2011, 1:45 PM MDT (19:45 UTC)
In effect from
Sep 23, 2011, 3:00 AM MDT
Expired
Sep 23, 2011, 8:29 AM MDT
In force
5 hr
Issued by
NWS Grand Junction, CO

Counties Gunnison County, CO, Montrose County, CO

The radar

The Grand Junction radar (KGJX), 76 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2621 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WWUS75 KGJT 221945
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
145 PM MDT THU SEP 22 2011

...FREEZE WARNING FOR GUNNISON AND VICINITY TONIGHT...

.CLEAR SKIES AND DRY AIR WILL ALLOW TEMPERATURES TONIGHT TO AGAIN DROP
BELOW FREEZING IN MANY AREAS IN THE UPPER GUNNISON RIVER VALLEY.

COZ014-230430-
/O.NEW.KGJT.FZ.W.0013.110923T0900Z-110923T1500Z/
UPPER GUNNISON RIVER VALLEY-
INCLUDING THE CITIES OF...GUNNISON...CIMARRON
145 PM MDT THU SEP 22 2011

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY.

* TIMING...TEMPERATURES WILL DROP BELOW FREEZING AFTER 300 AM MDT
  AND REMAIN BELOW FREEZING UNTIL AFTER SUNRISE.

* TEMPERATURES...28 TO 32 DEGREES.

* IMPACTS...TEMPERATURE-SENSITIVE PLANTS WILL BE AT RISK OF FROST
  OR FREEZE DAMAGE AND SHOULD BE PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

JAD
3 follow-up statements
030 
WWUS75 KGJT 230406
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1006 PM MDT THU SEP 22 2011

...FREEZE WARNING FOR GUNNISON AND VICINITY TONIGHT...

.CLEAR SKIES AND DRY AIR WILL ALLOW TEMPERATURES TONIGHT TO AGAIN
DROP BELOW FREEZING IN MANY AREAS IN THE UPPER GUNNISON RIVER
VALLEY.

COZ014-231215-
/O.CON.KGJT.FZ.W.0013.110923T0900Z-110923T1500Z/
UPPER GUNNISON RIVER VALLEY-
INCLUDING THE CITIES OF...GUNNISON...CIMARRON
1006 PM MDT THU SEP 22 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...

* TIMING...TEMPERATURES WILL DROP BELOW FREEZING AFTER 300 AM 
  MDT AND REMAIN BELOW FREEZING UNTIL AFTER SUNRISE. 

* TEMPERATURES...28 TO 32 DEGREES.

* IMPACTS...TEMPERATURE-SENSITIVE PLANTS WILL BE AT RISK OF 
  FROST OR FREEZE DAMAGE AND SHOULD BE PROTECTED OR BROUGHT 
  INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

CUOCO
616 
WWUS75 KGJT 231202
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT FRI SEP 23 2011

COZ014-231500-
/O.CON.KGJT.FZ.W.0013.000000T0000Z-110923T1500Z/
UPPER GUNNISON RIVER VALLEY-
INCLUDING THE CITIES OF...GUNNISON...CIMARRON
602 AM MDT FRI SEP 23 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TIMING...TEMPERATURES HAVE DROPPED BELOW FREEZING THIS MORNING
  AND WILL REMAIN SO UNTIL AFTER SUNRISE.

* TEMPERATURES...30 TO 32 DEGREES.

* IMPACTS...TEMPERATURE-SENSITIVE PLANTS WILL BE AT RISK OF 
  FROST OR FREEZE DAMAGE AND SHOULD BE PROTECTED OR BROUGHT 
  INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
485 
WWUS75 KGJT 231429
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
829 AM MDT FRI SEP 23 2011

COZ014-231530-
/O.CAN.KGJT.FZ.W.0013.000000T0000Z-110923T1500Z/
UPPER GUNNISON RIVER VALLEY-
INCLUDING THE CITIES OF...GUNNISON...CIMARRON
829 AM MDT FRI SEP 23 2011

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
FREEZE WARNING. 

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
FREEZE WARNING. TEMPERATURES HAVE RISEN ABOVE THE FREEZING MARK
AND WILL CONTINUE TO WARM TOWARD AFTERNOON HIGHS IN THE LOWER TO
MID 70S. 

$$

NL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Sep 22, 11:04 AM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 22, 11:04 AM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1104 AM MDT THU SEP 22 2011

UPDATE TO THE AVIATION SECTION FOR 18Z TAFS...

&&

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...

TWO AREAS OF LOW PRESSURE WILL KEEP HIGH PRESSURE CENTERED OVER CWA
FOR SHORT TERM.  FIRST...A DEEP AREA OF LOW PRESSURE OVER THE GREAT
LAKES WILL BECOME CUTOFF AND THEN BECOME ALMOST STATIONARY.
MEANWHILE OUT IN THE BAY OF ALASKA...PIECES OF ENERGY WILL CONTINUE
TO ROTATE AROUND ANOTHER AREA OF LOW PRESSURE BRINGING WET
CONDITIONS TO THE PACIFIC NORTHWEST.  THIS OMEGA BLOCK WILL KEEP FAIR
WX IN THE FORECAST FOR THE NEXT SEVERAL DAYS.  IN FACT...THE FIRST
APPEARANCE OF ANY SIGNIFICANT CHANGES APPEARS TO BE EARLY NEXT WEEK.

FREEZE WARNING CONTINUES FOR GUNNISON AREA THROUGH 9AM.  CURRENT
TEMP AT THE AIRPORT IS 37F BUT WITH A DEWPT OF 25F...EXPECT
FREEZING TEMPS IN THE NEXT HOUR OR TWO.

WITH ALL THAT BEING SAID...GOING FORECAST CONTINUES WITH PLENTY OF
SUNSHINE...DRY CONDITIONS AND WARM TEMPERATURES AND COOL OVERNIGHT
LOWS.  NOTHING OUT OF THE ORDINARY FOR THIS TIME OF YEAR.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THROUGH THE
WEEKEND. NEGATIVELY TILTED SHORTWAVE IS PROGGED TO MOVE NORTHEASTWARD
ACROSS THE DESERT SOUTHWEST SUNDAY...HOWEVER LATEST RUN LOOKING A BIT
DRIER SO HAVE BACKED OFF POPS. A SECONDARY WAVE WILL MOVE EAST ACROSS
THE FORECAST AREA ON MONDAY WITH A SLIGHT CHANCE OF POPS POSSIBLE
OVER THE HIGHER TERRAIN. INSTABILITY SHOWERS ARE POSSIBLE TUESDAY
AFTERNOON BEFORE THE RIDGE REBUILDS OVER THE AREA BRINGING SUBSIDENCE
AND DRYING.

AFTERNOON HIGHS WILL CONTINUE TO BE AT OR A LITTLE ABOVE NORMAL
THROUGHOUT THE PERIOD WHILE LOWS STAY A BIT COOL IN THE RELATIVELY
DRY AIRMASS.

&&

.AVIATION /FOR 18Z TAF ISSUANCE/...

WITH ONLY HIGH CLOUD DECK AOA 20KFT AGL EXPECTED TO MOVE OVERHEAD
THIS AFTERNOON...VFR CONDITIONS SHOULD REMAIN IN PLACE THROUGH THE
NEXT 24 HOURS.

&&

.GJT ...

CO...NONE.
UT...NONE.

&&

SHORT TERM...TGR
LONG TERM....MPM/NL
AVIATION.....TGJT
Hazardous weather outlook, Sep 22, 6:00 AM MDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU SEP 22 2011

COZ001>014-017>023-UTZ022>025-027>029-231150-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Freeze Warnings in Colorado, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.